Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 41, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Mar 31, 2024, 5:26 PM CDT for Fulton County, Schuyler County, Illinois. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2024, 5:26 PM CDT (22:26 UTC)
- Expired
- Mar 31, 2024, 6:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Fulton County, IL, Schuyler County, IL
The radar
The Lincoln radar (KILX), 76 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 5:50 PM CDT | HAIL 1 | Ipava, IL | |
| Mar 31, 5:50 PM CDT | HAIL 1 | Table Grove, IL | Lots of quarter size hail reported 2.5 miles west of Table Grove IL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
289
WUUS53 KILX 312226
SVRILX
ILC057-169-312315-
/O.NEW.KILX.SV.W.0041.240331T2226Z-240331T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
526 PM CDT Sun Mar 31 2024
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Fulton County in west central Illinois...
North central Schuyler County in west central Illinois...
* Until 615 PM CDT.
* At 525 PM CDT, a severe thunderstorm was located near Industry, or
near Macomb, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Ipava around 545 PM CDT.
Other locations in the path of this severe thunderstorm include
Lewistown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4028 9045 4058 9044 4057 8987 4051 8987
4044 8991 4037 9004 4029 9008 4024 9012
4022 9016 4019 9018 4028 9071
TIME...MOT...LOC 2225Z 278DEG 39KT 4040 9064
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Deubelbeiss3 follow-up statements
054
WWUS53 KILX 312247
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
547 PM CDT Sun Mar 31 2024
ILC057-169-312315-
/O.CON.KILX.SV.W.0041.000000T0000Z-240331T2315Z/
Fulton-Schuyler-
547 PM CDT Sun Mar 31 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CENTRAL FULTON AND NORTH CENTRAL SCHUYLER COUNTIES...
At 546 PM CDT, a severe thunderstorm was located over Vermont, or 14
miles northeast of Rushville, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Astoria around 550 PM CDT.
Other locations impacted by this severe thunderstorm include Bryant,
Smithfield, Little America, Bernadotte, Banner, Dunfermline, Duncan
Mills, Table Grove, and Liverpool.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4049 9044 4057 8987 4051 8987 4044 8991
4037 9004 4029 9008 4024 9012 4022 9016
4019 9018 4028 9071 4028 9045
TIME...MOT...LOC 2246Z 288DEG 34KT 4030 9043
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Deubelbeiss962
WWUS53 KILX 312305
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
605 PM CDT Sun Mar 31 2024
ILC169-312314-
/O.CAN.KILX.SV.W.0041.000000T0000Z-240331T2315Z/
Schuyler-
605 PM CDT Sun Mar 31 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SCHUYLER COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 4045 9030 4044 8991 4037 9004 4029 9008
4024 9012 4022 9016 4019 9018 4024 9036
4031 9037
TIME...MOT...LOC 2304Z 278DEG 39KT 4027 9017
$$
ILC057-312315-
/O.CON.KILX.SV.W.0041.000000T0000Z-240331T2315Z/
Fulton-
605 PM CDT Sun Mar 31 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN FULTON COUNTY...
At 604 PM CDT, a severe thunderstorm was located near Bath, or near
Havana, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southern Fulton County, including the following locations... Little
America, Bernadotte, Duncan Mills, and Liverpool.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4045 9030 4044 8991 4037 9004 4029 9008
4024 9012 4022 9016 4019 9018 4024 9036
4031 9037
TIME...MOT...LOC 2304Z 278DEG 39KT 4027 9017
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Deubelbeiss161
WWUS53 KILX 312316
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
616 PM CDT Sun Mar 31 2024
ILC057-312325-
/O.EXP.KILX.SV.W.0041.000000T0000Z-240331T2315Z/
Fulton-
616 PM CDT Sun Mar 31 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FULTON COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
Another Severe Thunderstorm Warning still remains in effect for
Portions of Fulton County until 645 PM CDT.
&&
LAT...LON 4045 9030 4044 8991 4037 9004 4029 9008
4024 9012 4022 9016 4019 9018 4024 9036
4031 9037
TIME...MOT...LOC 2315Z 278DEG 39KT 4025 9003
$$
DeubelbeissWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:17 PM CDT, 2 hours 9 minutes earlier. Its key messages:
- Several rounds of thunderstorms will pose a threat of severe weather and flooding through Tuesday. Large hail is the primary concern with most of these storms. The greatest severe threat is Monday/Monday night south of I-70 (level 3 of 5 risk).
- Total rainfall exceeding 1" is expected area-wide (70-80% chance) through Tuesday, and there is a chance (40-60%) of exceeding 2" of rain in areas between the IL River and the I-70 corridor.
- Conditions turn cooler and breezy by mid-week, with potential for below freezing temperatures Tuesday through Thursday nights. Rain/snow showers are possible (40-50% chance) on Wednesday.
- Wednesday is expected to be the windiest day of the week, with northwest winds sustained around 20-25 mph and gusts approaching 45 mph.
Area forecast discussion, Mar 31, 3:17 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 317 PM CDT Sun Mar 31 2024 .KEY MESSAGES... - Several rounds of thunderstorms will pose a threat of severe weather and flooding through Tuesday. Large hail is the primary concern with most of these storms. The greatest severe threat is Monday/Monday night south of I-70 (level 3 of 5 risk). - Total rainfall exceeding 1" is expected area-wide (70-80% chance) through Tuesday, and there is a chance (40-60%) of exceeding 2" of rain in areas between the IL River and the I-70 corridor. - Conditions turn cooler and breezy by mid-week, with potential for below freezing temperatures Tuesday through Thursday nights. Rain/snow showers are possible (40-50% chance) on Wednesday. - Wednesday is expected to be the windiest day of the week, with northwest winds sustained around 20-25 mph and gusts approaching 45 mph. && .DISCUSSION... Issued at 314 PM CDT Sun Mar 31 2024 A dynamic weather system will bring impactful weather to the region through mid-week. Several rounds of thunderstorms will pose a threat of severe hazards and flooding through Tuesday, then conditions turn cooler and breezy with potential for snow and below freezing low temperatures. ** THROUGH TONIGHT ** In response to a deep trough over the western US, lee cyclogenesis continues east of the Rockies, where a 998-mb sfc low was developing and the latest mesoanalysis showed a 2-mb drop in sfc pressure in the last two hours (as of 2pm/19z). We continue to monitor a frontal boundary extending well east of this sfc low. The frontal boundary, evident as a sharp northern edge in the cumulus field on visible satellite just N of I-70 in MO and near the US-50 corridor in IL, has been slower to lift than initially anticipated. Mostly clear skies still allowed temps to climb warmer than forecast, with 2pm/19z sfc obs into the low 60s as far north as Galesburg/Pontiac. There is a large dewpoint gradient across the CWA, with upper 30s dewpoints near I-74 and upper 50s/low 60s south of the front. Storms have been slower to arrive this afternoon than initially forecast. Regional radar shows storms (non-severe as of this writing) progressing east near the IA/MO border area. The latest RAP-based mesoanalysis shows relatively low MUCAPE values across the CWA, but these values are expected to increase to 500-1500 J/kg as steeper lapse rates advect into the region this evening. Precip coverage should increase into the late evening (mainly north of I-72) as WAA and LLJ forcing become more prevalent. With the front positioned a bit farther south than anticipated, think the threat of sfc-based storms capable of all hazards is low, and that hail will be the main threat with any stronger elevated storms through 12z Mon. ** MONDAY ** The continued challenge for Monday's forecast is how far south the multiple rounds of storms will push the warm front. Most guidance continues to suggest it will be near/south of the I-70 corridor, but outliers have the front as far north as I-72. A volatile environment will be present near the warm front and into the warm sector, with surfaced-based CAPEs forecast to exceed 2000 J/kg and ample deep layer shear (50+ knots). CAM depictions vary in where or when storms develop Monday afternoon. Scattered storms north of the front will continue to pose a hail threat, while any storms that form near the front during the day Monday would be capable of all hazards. Confidence is higher that as we go into Monday night, storms that form across MO Monday evening grow upscale and trek across the southern half of the ILX CWA. The wind fields are progged to strengthen into Monday night, resulting in very strong deep layer shear over 70 knots. While sfc-based instability fields become less impressive into Mon night, MUCAPEs are still expected to be over 1000 J/kg. Despite lackluster surface-based instability, 0-3 km CAPEs of 75-100 J/kg could aid stretching of mesovorticies in the potential line of storms (i.e., support tornado potential). However, forecast hodographs show 0-3 km shear vectors (~30 knots) roughly parallel to the expected orientation of the line of storms (less conducive for tornadoes). Typically, the QLCS tornado threat increases when there is 30+ knots of line-normal shear in the 0-3 km layer. Given the uncertainty around storm development/placement during the day Monday, would say that Monday night south of I-70 is the time frame of greatest concern for severe thunderstorms in our CWA. Flooding is also a concern given the multiple rounds of convection and unseasonably high PWAT values (1.25-1.75"). Much of the area is expected to see at least 1" of rainfall from this system (70-80% chance per the latest HREF), while a corridor from the IL River to the I-70 corridor could see over 2" (40-60% chance). Localized amounts exceeding 3" aren't out of the question, but will depend on whether or not multiple rounds of convection train over the same areas or not, and confidence is low in that regard. At any rate, hydrological issues may arise from these rains, particularly towards the end of the event (Mon night into Tues). The 3-hr (6-hr) flash flood guidance is around 2" (2.5"). ** MID-WEEK ** On Tues, the main sfc low is expected to track through the region. There are concerns that severe weather potential could linger across far eastern IL (east of I-57) into late Tues morning/early afternoon. A cold front will trail behind the low, and the warm sector ahead of it will remain unstable/strongly sheared. Whether or not a severe threat develops in the ILX CWA will depend on the specific track and timing of the sfc low, though. A slower, further west track would translate to greater severe potential. Additional precip is possible on Tues northwest side of the low in the deformation zone. Previously, there had been a decent signal for FGEN-driven banded precip in this deformation zone, leading to some concern that dynamic cooling from the strong ascent would result in a changeover to snow (similar to Mar 3 2023, but with less accumulation potential). However, more recent guidance has backed off on the FGEN signal, and the latest soundings suggest just rain on Tues. By late Tues, an upper wave digging from Canada will result in a deep upper low over the Midwest with the sfc low also deepening as it lifts towards the upper Great Lakes. This will result in continued cyclonic flow/cold air advection across central IL. The pressure gradient will be quite tight, resulting in breezy northwest winds Tues PM through Thurs. The strongest winds are expected on Wed. Ensemble members and forecast soundings suggest sustained winds of 20-30 mph and gusts approaching 45 mph. With cold air aloft resulting in steep lapse rates and ascent from the upper low, showery precip will linger on Wed. This could be in the form of rain or snow, with the better chance of snow being during the morning when sfc temps are in the 30s. Freezing temperatures continue to appear possible Tues-Thurs nights. There is a 30-50% chance of sub- freezing temps north of I-72 Tues night, then a 60-90% area-wide on Wed and Thurs nights. Erwin && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1209 PM CDT Sun Mar 31 2024 Waves of scattered showers and storms are anticipated through the period as a frontal boundary will be draped east-west near the I-72 corridor. Tried to narrow down the most likely time frames for thunder at the terminals to two windows, one during the afternoon/early evening, and another during the overnight (05-10z), but would not be surprised to see occasional thunder with the showers at any point during the period. Winds will generally be easterly or northeasterly through the period, although the greatest uncertainty in wind direction is near the I-72 corridor near the front. A gradual lowering of the ceilings is expected during the period, dropping to IFR overnight and staying down through the rest of the period. Erwin && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Mar 31, 3:09 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 309 PM CDT Sun Mar 31 2024 ILZ027>031-036>038-011100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- 309 PM CDT Sun Mar 31 2024 This Hazardous Weather Outlook is for central Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected through this evening, diminishing after midnight. A few of the storms will be capable of producing some hail to near quarter size. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms are expected Monday and Monday night. A few of the storms will be capable of producing some hail to near quarter size. Low temperatures near freezing Thursday and Friday mornings may cause some damage to early emerging vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 5 pm and 10 pm this evening. Expected storm motion is toward the east northeast around 40 mph. ILZ040>057-061>063-011100- Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard- Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar- Shelby-Cumberland-Clark- 309 PM CDT Sun Mar 31 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected to develop early this evening, and may linger past midnight in east central Illinois. Some of the storms may be severe, with large hail the main concern. However, localized damaging wind gusts cannot be ruled out. The tornado probability is low, but is more likely near I-72 if it were to occur. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms are expected Monday through Tuesday. Severe weather is possible during the afternoon and evening, with large hail and damaging wind gusts the primary risks. However, rainfall amounts of 1 to 2 inches Monday afternoon and evening may lead to minor urban flooding or ponding in low spots. Low temperatures near freezing Thursday and Friday mornings may cause some damage to early emerging vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Expected storm motion is toward the east northeast around 40 mph. ILZ066>068-071>073-011100- Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 309 PM CDT Sun Mar 31 2024 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected to develop this evening, and linger past midnight. A few of the storms will be capable of producing some hail to near quarter size. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms are expected Monday and Monday night. Severe weather is possible during the afternoon and evening, with large hail and damaging wind gusts, and a few tornadoes possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Expected storm motion is toward the east northeast around 40 mph. Geelhart
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 6:00 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason, Schuyler | 45 min |
| Mar 31, 6:28 PM CDT | Severe Thunderstorm Warning | ILX | Mason, Menard | 32 min |
| Mar 31, 6:47 PM CDT | Severe Thunderstorm Warning | ILX | Logan | 47 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.